Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS Corpus Christi, TX

September 26, 2017Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 26, 2017, 10:32 PM CDT for Webb County, Texas. It was in force for 118 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2017, 10:32 PM CDT (03:32 UTC)
Expired
Sep 27, 2017, 12:30 AM CDT
In force
118 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 198 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 11:00 PM CDTFLASH FLOODLaredo, TXSEVERAL WATER RESCUES OF INDIVIDUALS TRYING TO DRIVE THROUGH LOW WATER CROSSINGS. MOST ON S SIDE OF TOWN BUT A FEW ON NW SIDE AND IN CENTER OF TOWN. FLOODING NEAR LAREDO COMMUNITY COLLEGE.
Sep 26, 11:28 PM CDTFLASH FLOODRio Bravo, TXSEVERAL ROADS FLOODED IN RIO BRAVO INCLUDING SOME HOUSING DIVISIONS BECOMING FLOODED
Sep 26, 11:30 PM CDTFLASH FLOOD4 E United South High S, TXHIGHWAY 359 WAS FLOODED NEAR LOS ALTOS AND SAN CARLOS SUBDIVISIONS
Sep 27, 12:00 AM CDTHEAVY RAIN 5.32 Nnw Laredo, TXCO OP OBSERVER REPORT FOR 24 HR PERIOD. MOST RAINFALL IN A DAY AT OBSERVER LOCATION SINCE 6.65 INCHES FELL ON JULY 8 1981.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1693 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

624 
WGUS54 KCRP 270332
FFWCRP
TXC479-270530-
/O.NEW.KCRP.FF.W.0020.170927T0332Z-170927T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
1032 PM CDT TUE SEP 26 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  South central Webb County in south central Texas...

* Until 1230 AM CDT

* At 1031 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Laredo, Rio Bravo, El Cenizo, Laredo International Airport, St
  Augustine High School South Laredo, Doctors Hospital Of Laredo,
  Laredo Community College, Laredo Country Club, United South High
  School and Texas A&M International University.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2730 9949 2731 9950 2730 9953 2732 9954
      2734 9951 2741 9949 2745 9950 2749 9948
      2750 9950 2750 9953 2757 9951 2760 9953
      2760 9959 2765 9933 2730 9931 2729 9935
      2732 9937 2729 9942 2728 9949

$$

PZ
2 follow-up statements
142 
WGUS74 KCRP 270423
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
1123 PM CDT TUE SEP 26 2017

TXC479-270530-
/O.CON.KCRP.FF.W.0020.000000T0000Z-170927T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webb TX-
1123 PM CDT TUE SEP 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
SOUTH CENTRAL WEBB COUNTY...

At 1121 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three 
inches of rain have already fallen across the far south side of 
Laredo.

Some locations that will experience flooding include...
Laredo, Rio Bravo, El Cenizo, Laredo International Airport, St
Augustine High School South Laredo, Doctors Hospital Of Laredo,
Laredo Community College, Laredo Country Club, United South High
School and Texas A&M International University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2730 9949 2731 9950 2730 9953 2732 9954
      2734 9951 2741 9949 2745 9950 2749 9948
      2750 9950 2750 9953 2757 9951 2760 9953
      2760 9959 2765 9933 2730 9931 2729 9935
      2732 9937 2729 9942 2728 9949

$$

HART
660 
WGUS74 KCRP 270526
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
1226 AM CDT WED SEP 27 2017

TXC479-270535-
/O.EXP.KCRP.FF.W.0020.000000T0000Z-170927T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webb TX-
1226 AM CDT WED SEP 27 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WEBB COUNTY WILL EXPIRE
AT 1230 AM CDT...

The heavier rains have ended with only light to moderate rainfall 
persisting. Flood waters should begin to recede soon and additional 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 2730 9949 2731 9950 2730 9953 2732 9954
      2734 9951 2741 9949 2745 9950 2749 9948
      2750 9950 2750 9953 2757 9951 2760 9953
      2760 9959 2765 9933 2730 9931 2729 9935
      2732 9937 2729 9942 2728 9949

$$

HART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:16 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 26, 6:16 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
616 PM CDT Tue Sep 26 2017

.DISCUSSION...

Updated for 00Z aviation discussion.

&&

.AVIATION...

Complicated situation in aviation forecast with convection
continue all across South Texas. Trying to forecast for
trends...but in the end can't rule out a light shower or sprinkle
at any location any time during the period. LRD will see the most
activity with SH or TS in the forecast throughout the period. ALI
should see a break from during the overnight and again late
morning/early afternoon tomorrow, but difficult to really pinpoint
exact timing. CRP and VCT should only see isolated to at times
scattered activity, and could be mainly dry by the latter part of
Wednesday afternoon...but again...can't rule out an isolated
shower. Within convection, gusty winds and reduced visbys are
possible. Otherwise, expect a mainly light to moderate wind with a
VFR to MVFR cig.

&&

.PREVIOUS DISCUSSION... /Issued 340 PM CDT Tue Sep 26 2017/

SHORT TERM (Tonight through Wednesday night)...

Heavy showers and isolated thunderstorms are currently impacting
portions of South Texas this afternoon, as convection continues to
fire up along the Brush Country. The combination of high deep
layer moisture from both the Pacific and the Gulf of Mexico, and
instability provided by boundary interactions and an upper level
shortwave have setup the scenario for a heavy rainfall event
across the area. A Flash Flood Watch remains in effect through
Wednesday afternoon for Webb and La Salle counties. The FFA might
need to be expanded farther east with more activity expected
tomorrow. However, at this time confidence is low, so we withheld
any expansion. So far the radar estimates almost 9 inches of
rainfall have fallen over northern Webb county since the event
began yesterday afternoon. Convection is expected to linger over
night across the west. Over the eastern areas a lull in the
rainfall is expected tonight, but will ramp up again tomorrow
morning. Another round of showers and thunderstorms is expected
for tomorrow Wednesday across the area. Plenty of moisture will
still be available tomorrow with PWAT values in the 2.0-2.4 range.

Temperatures for tomorrow will be very similar to what we had
today, in the upper 80s to lower 90s across the area.

LONG TERM (Thursday through Tuesday)...

Mid level high pressure is progged to shift westward across S TX Thu
through Fri. This will bring a drier mid level across the CWA,
however models show a short wave moving northward along the western
periphery of the high pressure. Abundant moisture with 2+inch PWAT's
will remain along the Brush country and Rio Grande Plains. At the
sfc, an inverted trough is progged to develop along the Rio Grande.
The combination of these features will maintain a chc of convection
across the western CWA through Fri. Currently have 50 pops across
the Rio Grande Plains with pops lowering to a slight chc across the
central and eastern CWA where the mid level dry air intrusion will
be more prevalent. Given that PWATs will still be near 2 inches
farther east, did not want to go without a mention of at least a
slight chc. Models prog a weak cold front to push southward late Fri
with a faster movement along the Rio Grande, while being slowed down
closer to the coast, likely due to the sea breeze. By Sat the front
is progged to be through the entire area with pops decreasing from
north to south. Behind the front,drier conditions are expected but
not much CAA. Lower temps will be more noticeable at night through
the weekend. Onshore flow returns by late Sun with increasing
moisture and possible rain chcs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  89  77  91  74  /  40  50  30  30  20
Victoria          74  88  73  89  72  /  20  50  20  30  20
Laredo            76  90  75  89  73  /  60  80  70  50  50
Alice             76  90  75  92  72  /  40  60  40  30  20
Rockport          78  88  78  90  76  /  30  40  20  20  20
Cotulla           75  89  73  90  72  /  80  80  60  40  40
Kingsville        77  91  76  92  73  /  30  60  40  30  20
Navy Corpus       79  88  79  90  78  /  30  40  30  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday evening For the following
     zones: La Salle...Webb.

GM...None.

&&

PZ/83...AVIATION
Hazardous weather outlook, Sep 26, 5:17 AM CDT, 17 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
517 AM CDT Tue Sep 26 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-271030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
517 AM CDT Tue Sep 26 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will be possible
across South Texas today into tonight. Thunderstorms capable of
producing locally heavy rainfall will be over the Brush Country.
A Flash Flood Watch is in effect for Webb and La Salle Counties
today through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to widespread showers and thunderstorms will be possible
Wednesday through Wednesday night. A moderate to at times heavy
rainfall threat could materialize over the Rio Grande Plains, and a
Flash Flood Watch is in effect for Webb and La Salle counties
through Wednesday evening.  Additional isolated to scattered
thunderstorms will be possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TMT/LB

In the hours before

Special weather statement, Sep 26, 5:19 PM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
519 PM CDT TUE SEP 26 2017

TXZ239-240-262300-
Webb-Duval-
519 PM CDT TUE SEP 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUVAL AND
NORTHEASTERN WEBB COUNTIES...

At 518 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles northeast of Oilton to near San
Diego. Movement was north at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Freer, Seven Sisters and Rosita.

LAT...LON 2804 9907 2805 9905 2805 9829 2771 9827
      2759 9892
TIME...MOT...LOC 2218Z 163DEG 15KT 2767 9886 2777 9828

PZ
Special weather statement, Sep 26, 5:58 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
558 PM CDT TUE SEP 26 2017

TXZ229-230-239-240-262345-
McMullen-Webb-Duval-La Salle-
558 PM CDT TUE SEP 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUVAL...
NORTHEASTERN WEBB...SOUTHERN LA SALLE AND SOUTHWESTERN MCMULLEN
COUNTIES...

At 557 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Seven Sisters to 13 miles
south of Fort Ewell Site. Movement was northwest at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cotulla, Fort Ewell Site, Loma Alta, Seven Sisters, Artesia Wells and
Fowlerton.

LAT...LON 2845 9867 2794 9827 2788 9911 2828 9940
      2843 9939
TIME...MOT...LOC 2257Z 139DEG 37KT 2799 9841 2795 9909

PZ

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:11 PM CDTAreal Flood AdvisoryCRPMcMullen3 hr
Sep 26, 10:11 PM CDTAreal Flood AdvisoryCRPWebb2 hr
Sep 27, 2:00 AM CDTAreal Flood AdvisoryCRPLa Salle, Webb3 hr
Sep 27, 9:33 AM CDTRiver Flood WarningCRPLa Salle5 days
Sep 27, 2:17 PM CDTFlash Flood WarningCRPWebb118 min
Sep 27, 4:12 PM CDTAreal Flood AdvisoryCRPDuval, McMullen3 hr
Sep 27, 5:46 PM CDTFlash Flood WarningCRPWebb3 hr
Sep 27, 6:41 PM CDTFlash Flood WarningCRPWebb3 hr
Sep 27, 6:52 PM CDTFlash Flood WarningCRPDuval, Jim Wells, Live Oak3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.